Send to:

Choose Destination
See comment in PubMed Commons below
J Vet Emerg Crit Care (San Antonio). 2010 Jun;20(3):352-8. doi: 10.1111/j.1476-4431.2010.00541.x.

Presumptive hepatotoxicity and rhabdomyolysis secondary to phenazopyridine toxicity in a dog.

Author information

  • 1Department of Small Animal Clinical Sciences, D208 Veterinary Medical Center, Michigan State University, East Lansing, MI 48824-1314, USA.



To describe a rare, but potential clinical manifestation of phenazopyridine (PAP) toxicity in a dog.


A 6-year-old spayed female Chihuahua was evaluated for ataxia and dysphagia after ingestion of 200 mg (66 mg/kg) of PAP hydrochloride. The dog was presented to the hospital with shifting leg lameness involving all 4 limbs, which progressed to reluctance to walk and severe diffuse muscle hyperesthesia. Clinical laboratory abnormalities included marked increases in serum alanine aminotransferase, aspartate aminotransferase, creatine kinase, mild increases in alkaline phosphatase, and increased c-Tnl-troponin concentration. Treatment included administration of intravenous fluids, muscle relaxants, pain medications, and hepatoprotectants for 5 days in the hospital, and medical management at home for an additional 5 days. Follow-up examinations performed 1 and 6 months after initial presentation revealed the dog to be clinically healthy with serum biochemical profiles within reference intervals.


The purpose of this report is to describe an unusual manifestation of PAP toxicosis in a dog, which has not been previously reported in the literature. A review of the ASPCA Animal Poison Control Center database revealed 347 cases of PAP exposure in dogs during 2000-2009 underscoring the importance of being aware of this toxicity in the dog.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Write to the Help Desk